Kansas, 2009Winter Storm in Kansas, December 7 to 9, 2009
December 7 to 9, 2009 · NWS TOP · 13 events in 13 counties and zones
A powerful winter storm battered much of Northeast Kansas dumping up to 15 inches of snow across parts of the area. Many areas received over 6 inches of snow during the storm which began on Monday night and persisted into the early morning hours of Wednesday.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm battered much of Northeast Kansas dumping up to 15 inches of snow across parts of the area. Many areas received over 6 inches of snow during the storm which began on Monday night and persisted into the early morning hours of Wednesday. Areas along and southeast of an Abilene to Manhattan to Hiawatha line experienced periods of freezing rain and sleet during the day Tuesday, December 8th, which limited the snowfall accumulations however northwest of this line the precipitation primarily fell as snow and it was heavy during the day Tuesday. Although the heavy snows ended by Tuesday night, extremely strong northwest winds gusting from 40 to 50 mph developed and produced near blizzard conditions across parts of the area during the early morning hours on Wednesday. Wind chill values dropped into the -10 to -20 degree range early on Wednesday December 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 7, 5:25 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 7, 5:25 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CST MON DEC 7 2009
.UPDATE...
UPDATED FOR 00Z AVIATION.
&&
.DISCUSSION...
SEE PREVIOUS DISCUSSION.
&&
.AVIATION...
MVFR CEILINGS HAVE OR SHORTLY WILL RETURN TO ALL TAF SITES THIS
EVENING. AS UPPER SYSTEM APPROACHES...TREND WILL BE TO LOWER
CIGS AND THEN VISIBILITY AS LIGHT SNOW DEVELOPS. ANTICIPATE
CIGS/VSBYS TO BECOME IFR SHORTLY BEFORE SUNRISE...WITH LIFR TO
VLIFR BY MID MORNING INTO THE END OF THE TAF FORECAST PERIOD AS
MODERATE TO OCCASIONALLY HEAVY SNOW DEVELOPS ACROSS TAF SITES.
BLAIR
&&
.PREV DISCUSSION... /ISSUED 339 PM CST MON DEC 7 2009/
DISCUSSION...
MAIN CONCERN THIS FORECAST CONTINUES TO BE THE POTENTIAL HEAVY
SNOWFALL EVENT FOR THE FORECAST AREA.
WATER VAPOR SHOWS UPPER TROUGH DIGGING SOUTHEAST ALONG THE
CALIFORNIA COAST THIS AFTERNOON WITH WEST SOUTHWEST FLOW OUT INTO
THE PLAINS. PROFILERS AND WATER VAPOR SHOW MINOR WAVES MOVING OUT OF
THE ROCKIES AND INTO THE PLAINS THIS AFTERNOON. PERIOD OF PROLONGED
ISENTROPIC LIFT BEGINS THIS EVENING ACROSS PARTS OF NORTH CENTRAL
KANSAS THEN SPREADS FURTHER EAST ACROSS THE REST OF THE FORECAST
AREA OVERNIGHT. ISENTROPIC UPGLIDE OVER COLD DOME WILL PRODUCE LIGHT
TO MODERATE SNOWFALL TONIGHT THEN ON TUESDAY. MIXING RATIOS OF 3 TO
4 G/KG ARE FORECAST THROUGH MUCH OF THE PERIOD OF ISENTROPIC LIFT.
AS THE UPPER SYSTEM MOVES THROUGH THE ROCKIES INCREASING
FRONTOGENESIS OCCURS ACROSS MUCH OF THE CWA...ESPECIALLY NORTH OF
INTERSTATE 70. INCREASING DYNAMIC LIFT WITH THE APPROACHING SYSTEM
AND UPPER DIFFLUENCE ALOFT TUESDAY AFTERNOON WILL LEAD TO MODERATE
TO HEAVY SNOWFALL TUESDAY AFTERNOON INTO TUESDAY EVENING. CONTINUED
TO FOLLOW A BLEND OF THE 12Z GFS/00Z AND 12Z ECMWF FOR THIS
FORECAST. BOTH ARE A LITTLE FURTHER SOUTH WITH THE SURFACE LOW.
CONCERNED THAT LOW LEVEL COLD AIR WILL NOT RETREAT AS FAR NORTHWEST
AS EARLIER FORECAST. LATEST FORECAST SOUNDINGS SUGGEST THAT AREA
FROM LAWRENCE TO JUST NORTH OF EMPORIA WILL SEE A PERIOD OF SNOW AND
SLEET IN THE AFTERNOON HOURS. FURTHER SOUTHEAST OF INTERSTATE 35
ENOUGH WARM AIR LOOKS TO MAKE IN THERE TO HAVE A RAIN AND SNOW MIX
IN THE AFTERNOON. AS THE SURFACE LOW DEEPENS OVER OKLAHOMA TUESDAY
AFTERNOON THEN RACES NORTHEAST INTO MISSOURI STRONG PRESSURE
GRADIENT WILL CAUSE WINDS TO INCREASE INTO THE 20 TO 30 MPH RANGE
WITH GUSTS TO NEAR 36 MPH WHICH WILL CAUSE CONSIDERABLE BLOWING AND
DRIFTING OF SNOW. ALSO VERY COLD AIR WILL MOVE IN BEHIND THE LOW AND
WITH THE WINDS PRODUCE WIND CHILLS BELOW ZERO TUESDAY NIGHT. WILL
ADD COUNTIES TO THE WINTER STORM WARNING FROM LAWRENCE TO EMPORIA
AND FROM BURLINGTON TO OTTAWA AND GARNETT GO WITH A WINTER WEATHER
ADVISORY IN THIS AREA.
53
VERY COLD ARCTIC AIR...NOW OVER SOUTHERN CANADA AND THE NORTHERN
PLAINS...WILL PLUNGE SOUTHWARD INTO THE CWA THROUGH THE DAY
WEDNESDAY WITH 850 TEMP FALLING INTO THE -15 TO -17 DEGREE RANGE.
WITH DEEP SNOWCOVER ACROSS AT LEAST THE NORTHERN HALF OF THE
CWA...WOULD EXPECT TEMPS TO STRUGGLE TO RISE MUCH FROM THE MORNING
LOWS. HAVE THEREFORE TRIMMED HIGH TEMPS ON WEDNESDAY TO RANGE FROM
ONLY THE SINGLE DIGITS ACROSS THE NORTH TO THE MID TEENS IN THE FAR
SOUTHEAST CORNER. WITH GUSTY NORTHWEST WINDS CONTINUING THROUGH THE
FIRST HALF OF THE DAY...BLOWING SNOW STILL LOOKS TO BE A POSSIBILITY
IN THE NORTHERN 2/3 OF THE CWA ALONG WITH BITTERLY COLD WINDCHILLS.
TEMPERATURES WILL CONTINUE TO BE A CHALLENGE THROUGH THE REMAINDER
OF THE WEEK WITH SIGNIFICANT SNOWCOVER EXPECTED ACROSS MUCH OF THE
AREA...LESS CLOUDS AND LIGHTER WINDS...WITH THE COLDEST MORNING
EXPECTED TO OCCUR ON THURSDAY WITH SUBZERO LOWS OVER THE DEEPER
SNOWCOVER IN THE NORTHWEST HALF OF THE CWA. HIGH TEMPERATURES WILL
GRADUALLY MODERATE INTO THE TEENS AND 20S ON THURSDAY...THEN THE
20S AND 30S FRIDAY AND SATURDAY. LOWS WILL RISE INTO THE TEENS ALL
AREAS BY FRIDAY AS ANOTHER SYSTEM MOVES THROUGH THE AREA WITH
ANOTHER ROUND OF WAA BRINGING THE POSSIBILITY OF LIGHT RAIN AND
LIGHT SNOW IN THE SOUTHERN CWA FRIDAY AND FRIDAY NIGHT. ANOTHER
SYSTEM APPROACHES THE CENTRAL PLAINS BY MONDAY WITH ANOTHER CHANCE
FOR LIGHT RAIN OR LIGHT SNOW WITH HIGHS IN THE 30S AND LOWER 40S.
63
&&
.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6 AM WEDNESDAY FOR KSZ008-KSZ009-
KSZ020-KSZ021-KSZ034-KSZ035.
WINTER STORM WARNING FROM MIDNIGHT TUESDAY TO 6 AM WEDNESDAY FOR
KSZ010-KSZ011-KSZ012-KSZ022-KSZ023-KSZ024-KSZ026-KSZ036-KSZ037-
KSZ038-KSZ039-KSZ040-KSZ054-KSZ055.
WINTER WEATHER ADVISORY FROM MIDNIGHT TUESDAY TO 6 AM WEDNESDAY
FOR KSZ056-KSZ058-KSZ059.
&&
Hazardous weather outlook, Dec 7, 6:13 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CST MON DEC 7 2009
KSZ008>012-020>024-026-034>040-054>056-058-059-090015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
613 PM CST MON DEC 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
SNOW IS EXPECTED TO DEVELOP OVER NORTH CENTRAL KANSAS IN THE
EVENING HOURS...INCREASING IN INTENSITY AND SPREADING EASTWARD IN
THE OVERNIGHT HOURS. A WINTER STORM WARNING HAS BEEN ISSUED FOR
PORTIONS OF NORTH CENTRAL AND EAST CENTRAL KANSAS STARTING THIS
EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SIGNIFICANT WINTER STORM CONTINUES TO MOVE THROUGH THE AREA INTO
WEDNESDAY MORNING. SNOW AMOUNTS ARE EXPECTED TO RANGE FROM ONLY A
FEW INCHES IN SOUTHERN EAST CENTRAL KANSAS... TO OVER 12 INCHES
NEAR THE NEBRASKA BORDER. AMOUNTS SOUTH OF INTERSTATE 70 WILL BE
VARIABLE...AS A PERIOD OF A RAIN SNOW SLEET MIX IS EXPECTED ON
TUESDAY AFTERNOON AS WARM AIR BRIEFLY NOSES INTO THE AREA. CURRENT
GUIDANCE SUGGESTS THAT THE WEATHER AROUND THE EVENING RUSH HOUR ON
TUESDAY WILL BE VERY TREACHEROUS AS THE STORM REACHES A PEAK IN
INTENSITY OVER CENTRAL AND EASTERN KANSAS NEAR THAT TIME.
STRONG NORTHERLY WINDS DEVELOP BEHIND THE DEPARTING SYSTEM AND
WILL BRING SNOW AND BLOWING SNOW THROUGH THE NIGHT TUESDAY NIGHT
AND INTO WEDNESDAY MORNING. THIS WILL BRING BLOWING AND DRIFTING
OF SNOW AND LIKELY MAKE TRAVEL EXTREMELY DIFFICULT...ESPECIALLY IN
NORTHERN COUNTIES. WIND CHILLS WILL ALSO FALL WELL BELOW ZERO FOR
THESE AREAS AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.
Winter Storm, Washington
- When
- December 7, 7:30 PM CST to December 9, 3:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Reports throughout Washington county indicated that between 8 and 13 inches of snow fell between December 7th and December 9th. The highest snow total from Washington county came out of Barnes, KS where nearly 16 inches of snow was reported. Area schools and businesses were closed as a result of the snow. The snow and winds also resulted in many cars sliding off roads and into ditches.
Winter Storm, Cloud
- When
- December 7, 7:31 PM CST to December 9, 3:55 AM CST
- Where
- Cloud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
A powerful winter storm moved through Cloud county December 7th through December 9th. Area schools and businesses were closed as a result of the snow. Near blizzard conditions were experienced as heavy snow in conjunction with 20 to 30 mph winds brought visibilities to below a quarter mile at times. Snow totals across the county ranged from 9 to 14 inches during the 2 day event. On December 8th at Concordia, 12 inches of snow fell which broke the record for that day and was the 3rd highest one day snow total on record.
Winter Storm, Marshall
- When
- December 7, 7:40 PM CST to December 9, 3:10 AM CST
- Where
- Marshall forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Reports from across Marshall county indicated between 12 and 15 of snow fell between December 7th and December 9th. The highest report, 13 inches, received at the National Weather Service office in Topeka, KS came from just west of Oketo, KS. The Marysville city water plant recorded 12.4 inches of snow over the three day event. According to local newspapers, the county emergency manager reported 14 to 15 inch amounts from across the county. Strong winds caused drifts which reached 6-8 feet in height and created near blizzard conditions which made travel through the county difficult. Four semi-trailer rigs were blown over in separate incidents. One of the rigs was carrying a load of pigs. The cargo came loose when the rig toppled over, and took several hours to round up.
Winter Storm, Republic
- When
- December 7, 7:49 PM CST to December 9, 3:00 AM CST
- Where
- Republic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Many reports out of Scandia, Belleville, and Norway indicated over 12 inches of snow fell throughout the county between the dates of December 7th and December 9th. The snow finally ended during the early morning hours on December 9th. Many cars slid off of roads and into ditches due to the slick conditions and high winds. One vehicle accident was caused when a passenger car struck the rear of a semi which slowed due to the lowered visibility.
Winter Storm, Brown
- When
- December 7, 7:49 PM CST to December 9, 3:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
The highest snow total out of Brown county was reported out of Hiawatha, KS, which reported 9 inches between December 7th and December 9th. Strong, gusty winds in conjunction with the heavy snow made travel throughout the area very treacherous. Numerous vehicle slide-offs resulted from the near blizzard conditions. No injuries were reported from these vehicle slide-offs in Brown county.
Winter Storm, Clay
- When
- December 7, 8:00 PM CST to December 9, 3:45 AM CST
- Where
- Clay forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Reports throughout Clay county indicated that between 5 and 12 inches of snow fell between December 7th and December 9th. The highest amount reported to the National Weather Service office was 5 inches out of Clay Center. Newspaper articles do indicate that over 12 inches fell across some areas of the county. Because of the high winds and heavy snow 6 to 8 foot drifts were also observed from across the entire county. Most of the roads in Clay county were impassable due to the blowing and drifting snow.
Winter Storm, Nemaha
- When
- December 7, 8:00 PM CST to December 9, 3:00 AM CST
- Where
- Nemaha forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Nemaha county received a foot of snow between the dates of December 7th and December 9th. The highest report of snow received by the National Weather Service office in Topeka was 12 inches out of Corning, KS. Heavy snow in conjunction with strong, gusty winds made for near blizzard conditions. Travel was treacherous throughout the region, as the snow and wind resulted in numerous vehicle slide-offs. No injuries were reported from these slide-offs.
Winter Storm, Jackson
- When
- December 7, 8:45 PM CST to December 9, 3:15 AM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Between the dates of December 7th and December 9th, 7 to 11 inches of snow fell across Jackson county. The highest total reported to the National Weather Service was around 10.5 inches out of Holton, KS. Strong, gusty winds in conjunction with the heavy snow made travel treacherous throughout the area. Numerous vehicle slide-offs were reported around the area; however, no injuries were reported from these incidents.
Winter Storm, Riley
- When
- December 7, 8:52 PM CST to December 9, 3:33 AM CST
- Where
- Riley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Riley county reported between 7 and 8 inches of snow between the dates of December 7th and December 9th. Manhattan, KS reported 7.3 inches of snow. Area schools and businesses closed as a result of the storm. Strong winds in conjunction with the light snow caused near blizzard conditions throughout the county. Local roads were nearly impassable due to the heavy snow and gusty winds.
Winter Storm, Pottawatomie
- When
- December 7, 8:52 PM CST to December 9, 3:33 AM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
The highest snow report, 10.5 inches, out of Pottawatomie county came just northwest of Onaga, KS. Heavy snow blanketed the area over a three day stretch beginning on December 7th and endinig on December 9th. Strong winds accompanied the storm, which brought near blizzard conditions for periods during the event. The strong storm made travel treacherous and aided in many vehicles sliding off the road into nearby ditches.
Winter Storm, Geary
- When
- December 7, 9:30 PM CST to December 9, 4:15 AM CST
- Where
- Geary forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
The highest snow total from Geary county was out of Milford, KS where 7 inches of snow were reported between December 7th and December 9th. Gusty winds and moderate to heavy snow made travel very difficult. Local newspapers reported there were several minor vehicle accidents; however, no person was injured as a result of these incidents.
Winter Storm, Dickinson
- When
- December 7, 9:30 PM CST to December 9, 3:45 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Widespread 6 to 8 inch reports of snow came out of Dickinson county. The highest total came out of Abilene, KS, which reported 8 inches of snow between December 7th and December 9th. Gusty winds at heavy snow made roads difficult to navigate. Many slide-offs resulted from the treacherous conditions. No injuries resulted from these minor accidents.
Winter Storm, Ottawa
- When
- December 7, 10:00 PM CST to December 9, 5:00 AM CST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Reports throughout Ottawa county indicated that between 8 and 12 inches of snow fell between December 7th and December 9th. The highest snow total from Ottawa county came out of Minneapolis, KS where nearly 12 inches of snow was reported. Gusty winds, along with the snow, created near blizzard conditions throughout the county. The snow and winds also resulted in many cars sliding off roads and into ditches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Nebraska, December 7 to 9, 20093 deaths · 60 events
- Blizzard and Heavy Snow in Arizona, December 7 to 8, 20092 deaths · 10 injured · $435,000 · 68 kt wind · 19 events
- High Wind and Winter Weather in Texas, December 7 to 8, 200922 injured · $2.0 million · 63 kt wind · 29 events
- Winter Weather in Texas, December 7, 20091 death · 10 events
- Winter Weather in New York, December 7, 20091 death · $7,000 · 1 event
- Heavy Snow in Iowa, December 7 to 9, 2009$430,000 · 44 events
- Flash Flooding and Flood in Louisiana, December 7 to 8, 2009$2.0 million · 6 events
- Blizzard and Winter Storm in Arizona, December 7 to 8, 2009$1.2 million · 65 kt wind · 10 events
- Damaging Winds and Strong Wind in Arizona, December 7, 2009$385,000 · 70 kt wind · 12 events
- Heavy Snow and High Wind in California, December 7 to 8, 2009$140,000 · 63 kt wind · 10 events
- Winter Storm in Nebraska, December 7 to 9, 200924 events
- Winter Storm in Iowa, December 7 to 9, 200921 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205318, 205307, 205519, 205291, 205553, 205351, 205552, 205554, 205525, 205544, 205530, 205540, 205350.